Immunotherapy confirm her benefits in melanoma. Checkpoint inhibitors are first-line therapies in advanced melanoma with durable responses, significant improvement in survival, but several immune-related adverse events (irAEs).
We present a case of a women, 61 years old, with metastatic melanoma disease type SMM, Breslow 2,9 mm, Clark IV, no BRAF mutation, on the Ieft thigh with lymph node invasion. 2 years after initial surgery the patient progressed with metastasis in liver, lungs, pleura, bones and subcutaneous tissues of the thoraco-abdominal wall; she received nivolumab as 1stline immunotherapy without any response and ipilmumab was initiated as 2ndline treatment. After 9 weeks of treatment she developed an immune hepatitis confirmed by liver biopsy; the immunotherapy was stopped, and the patient underwent corticosteroids treatment with methylprednisolone 32mg once daily in regression doses, without any antimicrobial prophylaxis. After one week of corticosteroids treatment the patient was hospitalized for an important inflammatory syndrome despite an excellent regression of transaminases.
The chest-CT scan showed the lung’s metastasis with no evolution, but right pulmonary infiltrates and left pleural effusion containing malignant cells. She received amoxicillin-clavulanate with a good clinical and biological evolution and corticosteroids were maintained. One month later she was hospitalized for dyspnea and alteration of the general state. The blood tests showed a moderate inflammatory syndrome and a hepatic cholestasis. The chest-CT scan confirmed the progression of lung metastasis and pleural effusion; ground-glass images appeared and an opportunistic infection versus neoplastic lymphangitis was suspected. The endoscopy revealed suspicious endobronchial lesions and biopsies confirmed the metastatic melanoma. The BAL was leucocytes predominant and bacteriologic cultures yielded Staphylococcus aureus and Aspergillus fumigatus.
Immune- mediated hepatitis usually presented like elevation of liver enzymes and is rarely associated with life-threatening hepatic injury. Most patients with grade 3-4 hepatotoxicity respond at corticosteroid treatment. Monitoring for severe immune-mediated hepatitis is recommended although acute liver failure remains rare. The case illustrates the toxicity of ipilimumab in advanced metastatic melanoma, the complications related to the use of corticosteroids as 1st-line treatment of irAEs and raise the question of using antimicrobial prophylaxis in this precise clinical context.